Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Bounds in piecewise linear topology

Author: L. B. Treybig
Journal: Trans. Amer. Math. Soc. 201 (1975), 383-405
MSC: Primary 57C15
MathSciNet review: 0350746
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The following types of results are obtained: Given a polyhedral $ 2$-sphere $ P$ with rectilinear triangulation $ T$ lying in the interior of a solid tetrahedron $ G$ in $ {E^3}$, then there is a simplicial isotopy $ f:G \times [0,1] \to G$ taking $ P$ onto a tetrahedron so that for $ t$ in $ [0,1],f(x,t) = x$ on Bd$ (G)$ and $ {f_t}$ is affine on each element of the triangulation $ S$ of $ G$, where card $ (S)$ is a known function of card $ (T)$. Also, given (1) $ P$ as above, (2) polyhedral disks $ {D_1}$ and $ {D_2}$, where Bd$ ({D_1}) =$   Bd$ ({D_2}) \subset P$ and $ \operatorname{Int} ({D_1}) \cup \operatorname{Int} ({D_2}) \subset \operatorname{Int} (P)$ and (3) a triangulation $ T$ of $ {D_1} \cup {D_2} \cup P$, then analogous results are found for a simplicial isotopy $ f$ which is fixed on $ P$ and takes $ {D_1}$ onto $ {D_2}$. Given $ G$ as above and a piecewise linear homeomorphism $ h:G \to G$ which is fixed on $ {\text{Bd(G)}}$ and affine on each $ r \in R$, then analogous bounds are found for a simplicial isotopy $ f:G \times [0,1] \to G$ so that $ {f_0}(x) = x$ and $ {f_1}(r) = h(r)$ for all $ r$ in $ R$. In the second half of this paper the normal surface and normal equation theory of Haken is briefly explained and extended slightly. Bounds are found in connection with nontrivial integer entried solutions of normal equations. Also bounds are found for the number of Simplexes used in triangulating normal surfaces associated with certain solutions of the extended normal equations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57C15

Retrieve articles in all journals with MSC: 57C15

Additional Information

Keywords: Polyhedral disk or $ 2$-sphere, piecewise linear homeomorphism, simplicial isotopy, normal surface, normal equations
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society